Hail, Pottawattamie
- When
- July 7, 5:20 PM CST
- Where
- Pottawattamie County, Crescent
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.370, -95.870
Golf ball sized hail was reported by a trained spotter.
On the 6th and the 7th of the month, a longwave trough was centered over the central CONUS. At the surface, several wandering surface boundaries initiated isolated convection the afternoons and evenings of the 6th, 7th and 8th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
On the 6th and the 7th of the month, a longwave trough was centered over the central CONUS. At the surface, several wandering surface boundaries initiated isolated convection the afternoons and evenings of the 6th, 7th and 8th. A few of these storms produced funnel clouds which never touched the ground, though they garnered a lot of social media attention. Isolated instances of strong winds and severe hail were also noted across parts of eastern Nebraska and southwest Iowa.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 7, 2:22 PM CST, 2 hours 58 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Omaha/Valley NE 322 PM CDT Sun Jul 7 2024 .KEY MESSAGES... - Elevated river levels linger on the Missouri River at Rulo and and points downstream, and should lower below Minor flood stage early Monday. - Quarter-sized hail and a brief funnel are possible with storms through early evening north of a line from Albion to Tekamah through 9 PM. - After a nice work week temperature-wise, dangerous heat becomes increasingly possible this Saturday and Sunday. && .DISCUSSION... Issued at 315 PM CDT Sun Jul 7 2024 Today: Water vapor imagery this afternoon shows broad troughing in place over much of the central CONUS, with ridging over both the East and West Coasts. A recent surface analysis places a weak front draped across north-central into northeast Nebraska, then northwest Iowa into far northwestern Wisconsin. Pooled moisture along this boundary has resulted in developing convection that is slowly meandering into northeast Nebraska along that front. Withing the vicinity of the weak boundary, there is some potential for the realization of the low-level vorticity to be stretched by a strong enough storm, but chances decrease as you move farther east from north-central to northeast Nebraska due to higher cloud debris limiting daytime heading and resultant lapse rates. Nonetheless, sufficient instability despite limited shear exists for small to quarter- sized hail primarily in northeast Nebraska this afternoon and early evening. To the south of those storms, a few sprinkles are possible but have looked decreasingly likely as we've moved through the day, and any remaining chances for them diminishes by 10 PM. Monday and Beyond: By Monday, models have shown high consistency in the upper pattern for the upcoming week in the form a persistent jet streak extending northeast from KS/MO. We'll find ourselves with temperatures that go from the low 80s Monday and Tuesday to the mid-to-upper 80s Wednesday and Thursday. We won't be completely scoured out by any front during this period, and will have to be on the lookout for afternoon pulse thunderstorms during this period, with our best chances at seeing rain coming in the form of a weak shortwave diving south out of South Dakota Wednesday (with the ECMWF being the most bullish on this solution). Looking towards the end of the period, Friday into next weekend will likely see the stagnant mid/upper begin to break down with ridging and increasing temperatures moving back in in the 90s. As it looks right now, Sunday seems to have the highest chances of dangerous heat, and could warrant some sort of warning/advisory but we are a long way out for that at this point. && .AVIATION /18Z TAFS THROUGH 18Z MONDAY/... Issued at 1227 PM CDT Sun Jul 7 2024 Weak returns are appearing on radar and are moving eastward towards the KOMA and KLNK terminals and should result in scattered rain ducking in and out of their airspace through 23 to 00z this evening. A few showers may also locally increase winds to have a brief gust to around 20 kts. In addition some weak storms are possible near KOFK later this afternoon from 21 to 23z, before moving to the east and avoiding the other sites. There continues to be signals for some patchy fog overnight largely in Iowa, but could affect KOMA from 09 to 13z tomorrow morning. Otherwise, winds are expected to remain light and winds will largely be out of the west to northwest at less than 10 kts. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...Petersen AVIATION...Petersen
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 327 PM CDT Sun Jul 7 2024 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-081030- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 327 PM CDT Sun Jul 7 2024 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Monday Isolated damaging hail and a brief funnel are possible with storms through early evening north of a line from Albion to Tekamah through 9 PM. Minor flooding at Rulo along the Missouri River is expected to wrap up early tomorrow morning. .DAYS TWO THROUGH SEVEN...Monday night through Sunday The probability for widespread hazardous weather is low.. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected.
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
450 PM CDT Sun Jul 7 2024
NEZ018-072215-
Wayne NE-
450 PM CDT Sun Jul 7 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN WAYNE COUNTY
THROUGH 515 PM CDT...
At 448 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Carroll, or 13 miles west of Wayne, moving
northeast at 10 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
* Locations impacted include...
Carroll.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4217 9730 4228 9737 4235 9720 4225 9711
TIME...MOT...LOC 2148Z 239DEG 10KT 4224 9728
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
DeWaldSpecial Weather Statement
National Weather Service Omaha/Valley Nebraska
523 PM CDT Sun Jul 7 2024
NEZ030-072245-
Boone NE-
523 PM CDT Sun Jul 7 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL BOONE COUNTY
THROUGH 545 PM CDT...
At 522 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Albion, moving southeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
* Locations impacted include...
The Highway 14 And 56 Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4161 9814 4168 9807 4162 9794 4154 9800
TIME...MOT...LOC 2222Z 296DEG 18KT 4162 9806
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
DeWaldPreliminary Local Storm Report
National Weather Service Omaha/Valley NE
536 PM CDT Sun Jul 7 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM Hail Albion 41.69N 98.00W
07/07/2024 M0.88 Inch Boone NE Trained Spotter
&&Special Weather Statement
National Weather Service Omaha/Valley Nebraska
537 PM CDT Sun Jul 7 2024
NEZ030-072245-
Boone NE-
537 PM CDT Sun Jul 7 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL BOONE COUNTY
THROUGH 545 PM CDT...
At 537 PM CDT, Doppler radar was tracking a strong thunderstorm 3
miles southeast of Cedar Rapids, or 11 miles south of Albion, moving
east at 40 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
* Locations impacted include...
Cedar Rapids.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4161 9814 4154 9800 4151 9801 4151 9804
4150 9804 4150 9809 4148 9810 4148 9823
TIME...MOT...LOC 2237Z 287DEG 33KT 4153 9808
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
DeWaldSpecial Weather Statement
National Weather Service Omaha/Valley Nebraska
606 PM CDT Sun Jul 7 2024
IAZ069-072345-
Pottawattamie IA-
606 PM CDT Sun Jul 7 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN POTTAWATTAMIE
COUNTY THROUGH 645 PM CDT...
At 606 PM CDT, Doppler radar was tracking a strong thunderstorm over
Eppley Airfield, or 4 miles northeast of Omaha. This thunderstorm was
nearly stationary.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
* Locations impacted include...
Northeastern Omaha, northern Council Bluffs, Carter Lake,
Underwood, Neola, Crescent, McClelland, Weston, Hitchcock Nature
Center, Arrowhead Park, and Narrows River Park.
This includes the following highways...
Interstate 29 between mile markers 52 and 63.
Interstate 80 in Iowa between mile markers 11 and 23.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4138 9555 4123 9591 4130 9593 4130 9590
4128 9591 4128 9589 4130 9587 4132 9589
4132 9592 4135 9596 4137 9593 4139 9594
4151 9568 4150 9563
TIME...MOT...LOC 2306Z 126DEG 2KT 4132 9590
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
NicolaisenPreliminary Local Storm Report
National Weather Service Omaha/Valley NE
617 PM CDT Sun Jul 7 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM Hail Crescent 41.36N 95.86W
07/07/2024 M0.75 Inch Pottawattamie IA Public
Report from mPING: Dime (0.75 in.).
&&The Omaha radar (KOAX), 42 km away, was scanning. The volume nearest the first event began at 23:20 UTC.
2 hail, 1 funnel cloud. Local standard time, as filed.
Golf ball sized hail was reported by a trained spotter.
Emergency management reported a funnel cloud.
Emergency management reported quarter to ping-pong ball sized hail on the northeast side of Council Bluffs. Severe hail lasted for just under ten minutes at this location.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2024Every state in 2024This day in weather historyWarnings in Iowa, July 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1206673, 1206674, 1206675.